I just ran across this link: healthcentral.com/migraine/c … ntractable.
My Dr has talked to me about doing IV infusions but didn’t really explain what types of meds would be used. I did a quick search here and didn’t find anything. Is this something that most feel would NOT be helpful for our MAV type issues? It seems to make sense that it could if the IV infusion has a good record for breaking a migraine cycle…but I don’t know. I think my biggest fear would be whether it would it do more harm than good. Any thoughts? Thank you. Ben
I believe your doc is using a similar protocol for people who suffer from severe intractable migraine headaches in the hopes that he or she can break your migrainous vertigo cycle. I actually have not heard of good results with this. That being said about 6 weeks ago before starting on a preventive my doc tried an IV infusion of DHE with me (unsuccessfully:-). The only improvement I felt was that my low level daily headache improved on this treatment. It definitely did not do any harm and I am curious when you find out what meds your doc will use. I suspect it might be DHE (dihydroxyergotamine) as this is standard treatment for typical migrainers. Depending on the doc you speak with, they have differing views as to the efficacy of this abortive type treatment in MAVers.
Why is your doc suggesting this now as you just started on Topamax? Also, did you feel any relief on the verapamil in any of your symtoms or did they worsen on the verapamil?
Keep us posted.
Hi Lisa, I was a bit puzzled by the timing also. I am going to wait until I see if Topamax does anything positive before doing it…I dont want to throw too much in the mix at the same time. I can honestly say that I dont think Verapamil did anything positively for me. I think it may have made my day to day dizziness a bit different and it did mess with my stomach a bit but not too badly. I was beginning to have water retention with significant ankle swelling. That and the fact that it wasnt helping caused me to pull the plug after about 12 weeks (I went from 120 mg up to 300 mg over that time). Ben
That sounds like a good plan to wait out the topamax trial. I really hope it works for you. Is this the same doc that wants to do the infusion that is prescribing you topamax? It doesn’t sound like good medicine to now offer you an infusion if it is at this time. My doc is Dr. Newman in NYC and when he tried this infusion I asked if he had success with people with MAV and he said yes. But other top docs I have spoken with said that abortive treatments for MAV do not work. The infusion I believe would be equivalent to taking an abortive med like sumatriptan which doesn’t seem to work very well with MAV. That’s why we are all put on preventives I suppose.
I am also curious what you meant when you said verapamil made your dizziness different? Better, worse? At how many weeks did you notice a difference even if it was not for the better? I am asking b/c I am on verapamil at the 6 week mark and have not noticed any improvement in my dizziness symtoms.
Thanks again and good luck with the topamx!
Hi Lia, yes it was the samre DR…crazy! The Verapamil made my dizziness worse in the sense that I was dizzy lying down while taking it. I noticed it almost right away, maybe within the first two weeks…good luck with it! I wish it would have worked for me…I am not liking Topamax so far at least…